July/August #156 : The Heart of the Matter - by Laura Whitehorn

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents
 

Child, Alive

In the Eye of the Beholder




Troubled Minds

Be a Brainiac

Family Planning

The Heart of the Matter

Med Alert

Hep C

Hairdo

Kombucha Tea to...Gila Monster Spit?

Cool Veggies, Hot Flavors

Hand to Mouth

Bar Resistance




Provide and Conquer

Good Habits

Summer Musts!

Breaking Barriers

EXTRA! EXTRA!

Maybe Baby




Editor's Letter-July/August 2009

Your Feedback-July/August 2009

No Child Left Behind



 
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


Scroll down to comment on this story.


email print

July / August 2009


The Heart of the Matter

by Laura Whitehorn

If you take the HIV med abacavir (found in Ziagen, Epzicom and Trizivir) and you’ve seen the news reports linking the drug to a heightened risk of heart attack, we have a reminder for you: Even with the increased risk, the actual danger of heart attack remains low.

Experts still don’t know why abacavir seems to raise heart-attack risk—it could be blood vessel inflammation, a blood clotting problem or something else. And the drug’s manufacturer, GlaxoSmithKline, says it hasn’t seen a rise in heart-attack risk in any of the company’s own abacavir studies.

Marshall Glesby, MD, PhD, of Weill Cornell Medical College in New York City, says, “The risk is more of an issue in people with major risk factors for heart disease. In the big picture,” he advises, “people with modifiable heart-disease risk factors like smoking should pay attention to those, which almost certainly pose more of a risk to their health than taking abacavir.”

All this news may make your heart beat faster, but know this as well: HIV itself seems to cause more thickening of certain blood vessel walls (a cause of heart disease) than antiretroviral drugs do. Studies have shown (and you’ve read about them here) that taking HIV meds continuously resulted in less heart disease than not taking the meds.

Search: abacavir, heart attack, antiretroviral drugs


Scroll down to comment on this story.



Name:

(will display; 2-50 characters)

Email:

(will NOT display)

City:

(will display; optional)

Comment (500 characters left):

(Note: The POZ team reviews all comments before they are posted. Please do not include either ":" or "@" in your comment. The opinions expressed by people providing comments are theirs alone. They do not necessarily reflect the opinions of Smart + Strong, which is not responsible for the accuracy of any of the information supplied by people providing comments.)

Comments require captcha.
Please enter this number for verification:

| Posting Rules



Hide comments

Previous Comments:


         

[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Have you ever been diagnosed with diabetes or pre-diabetes?
Yes
No

Survey
Pop Watch

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.